Texas, 2010

Flash Flood in Texas, July 2, 2010

July 2, 2010 · NWS HGX · 1 event in 1 county or zone

The passage of Hurricane Alex through the northwestern Gulf of Mexico and into northern Mexico led to a surge of tropical moisture into southeast Texas. The resulting showers and thunderstorms produced very heavy rainfall in and around the Houston metro area leading to damage from flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

The passage of Hurricane Alex through the northwestern Gulf of Mexico and into northern Mexico led to a surge of tropical moisture into southeast Texas. The resulting showers and thunderstorms produced very heavy rainfall in and around the Houston metro area leading to damage from flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 2, 12:11 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 2, 12:11 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
111 PM CDT FRI JUL 2 2010

.UPDATE...
18Z AVIATION UPDATE BELOW.

&&

.AVIATION...
AS AREA REMAINS UNDER EXTREMELY MOIST TROPICAL AIR MASS...VICINITY
SHOWERS AND STORMS WITH AFTERNOON TEMPOS OF +TSRA REDUCING VISBIES
DOWN INTO (L)IFR AND PICKING UP GUSTS TO 25 KTS CLOSER TO COAST.
HEAVIEST RAIN HAS TRANSITIONED BACK FROM OFF THE GULF ACROSS THE
SOUTHWESTERN QUADRANT OF OUR WARNING AREA. MOST HUBS WILL GET INTO
THE +TSRA ACTION BEFORE SUNSET...WITH DECKS PRIMARILY STICKING IN
THE MVFR RANGE...IFR UNDER HEAVIEST CORE RAINS. RECENT SAT/RADAR
TRENDS DO SHOW A LATE DAY LULL...BUT EXPECTING ANOTHER ROUND (OR
TWO) OF NOCTURNAL PRECIP TO MOVE ONSHORE AGAIN AND AFFECT TERMINALS
SOUTH OF I-10 IN THE MORNING...NORTHERN HUBS BY EARLY SAT PM. A
STATIONARY FRONT DRAPED OVER THE NORTHERN GULF MAY DRIFT EASTWARD
IN THE COMING DAYS...EITHER AS A WEAK CLOSED OFF LOW OR WAVE. THIS
SCENARIO MEANS MORE DAYTIME HEATING-TYPE CONVECTION THROUGH THE
WEEKEND. 31

&&

.PREV DISCUSSION... /ISSUED 942 AM CDT FRI JUL 2 2010/

UPDATE...
MORNING UPDATE BELOW.  EXTENDED THE FLOOD WATCH THROUGH 4 PM.

DISCUSSION...
DEEP TROPICAL MOISTURE CONTINUES TO BE DRAWN INTO SOUTHEAST TEXAS.
12Z SOUNDINGS SHOW PW VALUES OF 2.7 INCHES AT CRP AND 2.4 INCHES
AT LCH AND SHV. K INDEX VALUES ARE IN THE UPPER 30S AND CONVECTIVE
TEMPS ARE IN THE MID 80S. THE DEEPER MOISTURE WILL RIDE AROUND THE
BACKSIDE OF A AN UPPER LEVEL RIDGE. THIS WILL FOCUS THE MOISTURE
AXIS ACROSS THE SOUTHWEST ZONES TODAY. SOUNDS LIKE A BROKEN
RECORD...BUT THE PARAMETERS ARE IN PLACE FOR ADDITIONAL SHOWERS
AND THUNDERSTORMS. SOME WILL LIKELY PRODUCE LOCALLY HEAVY RAIN.
WILL EXTEND THE FLASH FLOOD WATCH THROUGH 4 PM BUT CANCELLED THE
WATCH FOR CHAMBERS COUNTY AS IT APPEARS THE MOISTURE PLUME WILL
REMAIN SOUTHWEST OF THAT AREA AND THE COUNTY HAS NOT RECEIVED
EXCESSIVE RAINFALL. REST OF THE FORECAST IS ON TRACK AND NO OTHER
CHANGES PLANNED. NEW ZONES OUT BY 1030 AM. 43

PREV DISCUSSION... /ISSUED 632 AM CDT FRI JUL 2 2010/

DISCUSSION...
12Z TAF DISCUSSION.

AVIATION...
MAINLY SCT SHOWERS WITH A FEW THUNDERSTORMS MOVING THROUGH SE TX
TERMINALS THIS MORNING. SHOULD HAVE A NICE CLUSTER OF STORMS MOVE
THROUGH KIAH SHORTLY AS WELL AS KSGR. MAY HAVE AN OCCASIONAL
LIGHTNING STRIKE BUT PRIMARILY BRIEF HEAVY RAINFALL THAT SHOULD
REDUCE VISBY TO A COUPLE OF MILES. CONVECTION WILL BE THE MAIN
AVIATION WEATHER CONCERN TODAY. TAFS WILL KEEP VCTS GOING FOR
MUCH OF THE DAY. NAM/WRF SOLUTIONS SHIFT THE MAJORITY OF THE
CONVECTION NORTH OF THE HOUSTON TERMINALS BY THE AFTERNOON. STILL
THINK THERE WILL BE A DECENT AMOUNT OF CONVECTION MOVING OFF THE
GULF WITH TROPICAL AIR MASS IN PLACE. THE HOPE IS THAT BY 06Z
TONIGHT...SHOULD SEE A MORE SIGNIFICANT DECREASE IN ACTIVITY.
SATURDAY MAY BE MORE TYPICALLY AFTERNOON THUNDERSTORM ACTIVITY AS
THE CLOUDS MAY BREAK UP A LITTLE BIT IN THE MORNING TO ALLOW FOR
SOME HEATING. STILL UNCERTAIN WITH THE TIMING OF SUCH SCENARIO
BUT SEEMS LOGICAL GIVEN THE MODEL TRENDS.

39

PREV DISCUSSION... /ISSUED 444 AM CDT FRI JUL 2 2010/

DISCUSSION...
WIDESPREAD RAIN OVER THE SOUTHERN HALF OF THE AREA WITH MORE SHRA
MOVING IN FROM THE GULF. 6-11 INCHES OF RAIN OVER THE COASTAL
COUNTIES YESTERDAY STILL POSE A PROBLEM WITH THE THREAT OF HEAVY
RAINFALL CONTINUING TODAY. GPS IPWV SHOWING 2.4" TO 2.8" OF
MOISTURE TO WORK WITH FOR STORMS TODAY. VERY IMPRESSIVE TROPICAL
PLUME OVER TEXAS AS PART OF ALEX'S REMAINS. WEAK BOUNDARY EVIDENT
IN EARLIER SURFACE PLOTS LOOKS TO BE MOVING INLAND AND THIS IS
PROBABLY GOOD NEWS FOR THE HARD HIT AREAS YESTERDAY. PLAN TO KEEP
THE FLOOD WATCH AS IS MAINLY THE I-10 COUNTIES SOUTHWARD THROUGH
NOON. FASTER STORM MOTION TODAY SHOULD LOWER THE FLOODING THREAT
SOMEWHAT SO LONG AS IT DOESN'T START TRAINING OVER THE HEAVILY
POPULATED AREAS. EXTENSIVE CLOUD COVER AND PRECIP SHOULD HOLD DOWN
TEMPERATURES AND FAVORED THE COOLER GUIDANCE NUMBERS THROUGH
SUNDAY. THE BOUNDARY LIFTS NORTH SATURDAY WITH THE VERY MOIST
AIRMASS STILL AVAILABLE SO HAVE NUDGED UP POPS THROUGH SATURDAY.
MODELS DIVERGING WITH THE NAM BRINGING IN LOWER-MID LEVEL DRYING
FROM THE GULF SUNDAY WHEREAS THE GFS KEEPS IT TRACKING SW TOWARD
THE LOWER COAST SO AM EXPECTING LOWER RAIN CHANCES SUNDAY BUT THEN
IT GETS A BIT MORE INTERESTING AS MODELS CONTINUE TO BRING A LOW
WEST ALONG THE OLD FRONTAL BOUNDARY IN THE NE GULF. THE ECMWF
PLACES A VERY WEAK CIRCULATION IN THE UTCW...THE NAM SOUTH OF
HOUMA LA AND THE GFS NEAR THE MISSISSIPPI COAST. WEAK SHEAR IN THE
VICINITY OF THE SUSPECTED LOW WARRANTS CLOSE MONITORING OF THE
REGION BUT THE UPPER RIDGING ACROSS N TEXAS SHOULD FAVOR THE
SYSTEM NOT GETTING THIS FAR WEST...A DEFINITE STAY TUNED. AND THEN
AS IF THAT ISN'T BAD ENOUGH...THE NAM/GFS/ECMWF ARE ALL WORKING A
TROPICAL WAVE INTO A TIZZY IN THE WESTERN CARIBBEAN ON MONDAY
UNFORTUNATELY THE SAME UPPER RIDGING SHOULD BE FLATTENING AND
SHIFTING EAST OPENING UP THE WESTERN GULF TO THIS WAVE/TROPICAL
SYSTEM. INTERESTINGLY THE 00Z ECMWF LOOKS LIKE THE 18Z GFS WHICH
HAS IT NEARING THE TEXAS COAST FRIDAY THE 9TH. IT IS STILL TO
EARLY TO HANG A HAT ON THIS SOLUTION BUT SHOULD STILL POINT TO THE
POSSIBILITY OF SOMETHING OF INTEREST IN THE WESTERN GULF. RAIN
CHANCES SHOULD BE COMING DOWN MONDAY AND TUESDAY AS MOISTURE THINS
AND UPPER RIDGING CREEPS SOUTHWARD.

NOTE...HOBBY SET A RAINFALL RECORD YESTERDAY OF 3.92" BEATING THE
OLD RECORD OF 1.41 FROM 1987.

MARINE...
LONG PERIOD SWELLS CONTINUE TO PUSH INTO THE UPPER TX COAST WITH
5-7FT NEAR SHORE AND 9-12FT OFFSHORE.  SWELLS WILL BE SLOW TO
DIMINISH AND WILL HOLD ONTO THE SCA FOR THE 20-60NM WATERS FOR TODAY
AND TONIGHT.  WINDS AND SEAS WILL CONTINUE TO DECREASE BELOW SCA
LEVELS THIS MORNING BUT WILL CONTINUE WITH SCEC TODAY AND TONIGHT
FOR THE NEARSHORE WATERS AND BAYS.  MODERATE SEAS ARE EXPECTED FOR
THE BEGINNING OF THE WEEK WITH LIGHT/MODERATE ONSHORE WINDS.
ONSHORE WINDS NEAR 10KTS AND 2-4FT SEAS WILL PERSIST FOR THE REST OF
NEXT WEEK.

THE COASTAL FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 12Z OR 7AM
CDT THIS MORNING.  WHILE TIDES ARE RUNNING ABOUT 2 FEET ABOVE
NORMAL...THESE TIDE LEVELS ARE NOT EXPECTED TO POSE A FLOODING
THREAT.  TIDES HOWEVER WILL BE SLOW TO SUBSIDE AND WILL LIKELY RUN
AT LEAST 1-2 FEET ABOVE NORMAL THROUGH THE WEEKEND/EARLY NEXT WEEK.
TIDHGX PRODUCT WILL HIGHLIGHT TIDE LEVELS EXPECTED OVER THE NEXT
COUPLE OF DAYS.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      78  89  78  92  78 /  90  80  50  50  30
HOUSTON (IAH)              78  89  78  92  78 /  80  70  50  50  30
GALVESTON (GLS)            82  86  82  87  82 /  70  60  40  40  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZORIA...COLORADO...FORT BEND...
     GALVESTON...HARRIS...JACKSON...MATAGORDA...WALLER...WHARTON.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH SATURDAY MORNING FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 1 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

&&

DISCUSSION...43
AVIATION/MARINE...31
Hazardous weather outlook, Jul 2, 9:21 AM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1021 AM CDT FRI JUL 2 2010

TXZ163-164-176>179-195>200-214-030100-
BRAZOS-BURLESON-CHAMBERS-GRIMES-HOUSTON-LIBERTY-MADISON-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WASHINGTON-
1021 AM CDT FRI JUL 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
AS A DEEP TROPICAL AIR MASS REMAINS OVER SOUTHEAST TEXAS. SOME OF
THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINS. RAINFALL AMOUNTS SHOULD AVERAGE AROUND AN INCH WITH
SOME HEAVIER TOTALS BETWEEN 1 AND 3 INCHES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LINGERING TROPICAL MOISTURE WILL HELP TO KEEP A CHANCE OF RAIN IN
THE FORECAST THROUGH THE WEEKEND FOR SOUTHEAST TEXAS.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS SHOULD PREPARE FOR AREAS OF HEAVY RAIN AND
POSSIBLE FLOODING.

TXZ210>213-226-227-235>238-030100-
AUSTIN-BRAZORIA-COLORADO-FORT BEND-GALVESTON-HARRIS-JACKSON-
MATAGORDA-WALLER-WHARTON-
1021 AM CDT FRI JUL 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST TROPICAL AIR MASS OVER THE AREA AND A WEAK BOUNDARY
DRAPED OVER THE AREA WILL LEAD TO A THREAT OF HEAVY RAINFALL. A
FLOOD WATCH IS IN EFFECT UNTIL NOON FOR THE AREAS MAINLY SOUTH OF
THE I 10 CORRIDOR. AVERAGE ACCUMULATIONS BETWEEN 1 AND 2 INCHES
WITH ISOLATED TOTALS OF 3 TO 5 INCHES CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN AREA OF DISTURBED WEATHER IS EXPECTED TO DEVELOP IN THE EASTERN
GULF AND DRIFT WEST POSSIBLY BRING MORE RAINS ON TUESDAY. ANOTHER
AREA OF LOW PRESSURE MAY DEVELOP WITH A TROPICAL WAVE OVER THE
CARIBBEAN ON SUNDAY OR MONDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS SHOULD PREPARE FOR AREAS OF HEAVY RAIN AND
POSSIBLE FLOODING TODAY.

The radar

The Houston radar (KHGX), 33 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Harris

When
July 2, 2:00 PM CST to 7:00 PM CST
Where
Harris County, 0.79 mi E of Greens Bayou to 2.88 mi WNW of Lake Houston
Cause
Heavy Rain
Property damage
$1.8 million
Reported by
County Official
Coordinates
29.751, -95.187

Heavy rainfall caused flooding of 40 homes in Harris County along Halls, Hunting, and Little White Oak bayous.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238506.